Hail, Henry
- When
- August 27, 12:27 AM EST to 12:30 AM EST
- Where
- Henry County, 1 mi SSW of Mc Donough to Mc Donough
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.437, -84.157
The public observed quarter-sized hail near McDonough.
The upper trough that had lingered across the northeast and mid-Atlantic region was moving out and a large vertically stacked high pressure area was rapidly replacing the trough across the northeast and mid-Atlantic. During the next few days, this high pressure area would drift south toward Georgia, finally shutting off the incessant thunderstorm activity.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FFC wrote it up.
The upper trough that had lingered across the northeast and mid-Atlantic region was moving out and a large vertically stacked high pressure area was rapidly replacing the trough across the northeast and mid-Atlantic. During the next few days, this high pressure area would drift south toward Georgia, finally shutting off the incessant thunderstorm activity. However, deep tropical moisture lingered along and south of a stationary front, that during the early morning was draped west-to-east across north central and northeast Georgia. The front served as a focusing mechanism for persistent redevelopment of thunderstorms. Two rounds of thunderstorms, several severe, plagued the area on August 27th. The first occurred across north central and northeast Georgia, near Atlanta and Athens, during the early morning hours between midnight and 4 am EDT. The second round occurred during the mid to late afternoon mainly across east central.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 26, 8:31 PM EST, 3 hours 56 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PEACHTREE CITY GA 931 PM EDT THU AUG 26 2010 .UPDATE... FORECAST LOOKS PRETTY GOOD FOR THE MOST PART. MADE SOME MINOR TWEAKS TO HOURLY GRIDS...OTHERWISE NO CHANGES AT THIS TIME. AGREE WITH PREVIOUS AFD THAT SLIGHT CHANCE POPS OVER MOST OF THE AREA IS A GOOD IDEA...ESPECIALLY BASED ON WHAT HAPPENED LAST NIGHT AND THE MULTIPLE BOUNDARIES HANGING AROUND. TDP && .PREV DISCUSSION... /ISSUED 745 PM EDT THU AUG 26 2010/ SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/... AMPLE MOISTURE AND THE REMAINS OF THE OLD FRONTAL BOUNDARY PERSIST ACROSS NORTH AND CENTRAL GEORGIA THIS AFTERNOON. ISOLATED TO SCATTERED CONVECTION ALREADY OCCURRING OVER THE AREA. WITH MARGINAL TO MODERATE INSTABILITY OVER THE FORECAST AREA...THIS SHOULD CONTINUE INTO THE EVENING AND BEGIN DISSIPATING...BUT LIKE LAST NIGHT...WITH THESE CONDITIONS CANNOT RULE OUT AT LEAST ISOLATED ACTIVITY IN THE OVERNIGHT PERIOD. DRIER AIR BEGINS SPREADING SOUTH OVER THE FORECAST AREA BY EARLY FRIDAY AS THE UPPER RIDGE BUILDS INTO THE EASTERN U.S. AND A STRONG SURFACE RIDGE SETTLES INTO THE MID ATLANTIC STATES. I PLAN ON KEEPING LOW POPS THROUGH FRIDAY EVENING BUT SHUTTING RAIN OFF BY SATURDAY. LONG TERM /SUNDAY THROUGH THURSDAY/... NO CHANGES MADE TO THE CURRENT EXTENDED FORECAST GRIDS AT THIS TIME. THE MAJORITY OF THE EXTENDED FORECAST PERIOD LOOKS DRY WITH SEASONABLY WARM DAYTIME AND MILD NIGHTTIME TEMPERATURES. GFS AND ECMWF MODELS BOTH KEEP THE DOMINANT SURFACE AND UPPER LEVEL RIDGES OVER THE EASTERN U.S. THROUGH THE PERIOD. 20 AVIATION...00Z UPDATE... WEAK SURFACE LOW VICINITY OF W CENTRAL GA WITH VARIOUS OUTFLOW BOUNDARIES. AIR MASS UNSTABLE ENOUGH TO KEEP ISOLATED CONVECTION GOING THROUGH THE EVENING...BUT CHANCE OF THUNDERSTORM HITTING AT TAF SITES REMAINS SMALL. WILL HAVE TO CONTINUE TO WATCH THIS. OTHERWISE VFR FOR THE OVERNIGHT WITH VISIBILITY 3 TO 5SM IN FOG/HAZE 08Z TO 14Z. WITH COMPLICATED SURFACE PATTERN...LIGHT EAST WINDS SHOULD GO LIGHT AND VARIABLE AFTER 01Z...BECOMING EAST 5 TO 10KT AFTER 14Z FRIDAY. //ATL CONFIDENCE... MEDIUM CONFIDENCE ON WINDS AND TSTM THREAT THIS EVENING AND OVERNIGHT. LOW CONFIDENCE ON STAYING VFR CLOUDS OVERNIGHT. 41 && .PRELIMINARY POINT TEMPS/POPS... ATHENS 69 90 66 91 67 / 20 20 20 10 10 ATLANTA 71 89 69 89 69 / 20 20 20 10 10 BLAIRSVILLE 62 88 61 87 62 / 20 30 20 10 10 CARTERSVILLE 66 90 64 90 64 / 20 20 20 10 10 COLUMBUS 73 92 70 91 70 / 20 20 20 10 10 GAINESVILLE 70 89 68 89 68 / 20 30 20 10 10 MACON 72 92 69 92 68 / 20 20 20 10 10 ROME 65 91 64 91 64 / 20 20 20 10 10 PEACHTREE CITY 69 90 65 91 64 / 20 20 20 10 10 VIDALIA 74 92 72 92 71 / 20 30 20 10 10 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1012 PM EDT THU AUG 26 2010 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-280215- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 1012 PM EDT THU AUG 26 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT. .SYNOPSIS... A WEAK FRONTAL BOUNDARY WILL MEANDER AROUND CENTRAL GEORGIA TONIGHT. A TROUGH OF LOW PRESSURE IN THE UPPER LEVELS WILL REMAIN PARKED OVER THE EASTERN THIRD OF THE UNITED STATES... WITH AN ACTIVE WESTERLY FLOW ALOFT. .PRIMARY HAZARDS... THE PRIMARY HAZARD FROM THUNDERSTORMS TONIGHT WILL BE FREQUENT CLOUD-TO-GROUND LIGHTNING AND LOCALLY VERY HEAVY RAIN. GUSTY WINDS ARE POSSIBLE ALSO. .DISCUSSION... A WEAK SURFACE BOUNDARY WILL CONTINUE TO LINGER ACROSS CENTRAL GEORGIA TONIGHT AND PROVIDE THE FOCUS FOR ISOLATED THUNDERSTORMS. WEAK IMPULSES EMBEDDED WITHIN AN UPPER TROUGH OF LOW PRESSURE MAY HELP STORM DEVELOPMENT. THE SLOW MOVING STORMS COULD BRING A THREAT OF LOCALLY HEAVY RAIN... AND POSSIBLY RESULT IN MINOR FLOODING OF LOW LYING... FLOOD PRONE AREAS. SHOWERS AND THUNDERSTORMS THAT DEVELOP NEAR THE SURFACE BOUNDARY COULD LINGER WELL PAST MIDNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY ACROSS ALL AREAS EXCEPT THE EXTREME NORTHWEST. THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY ACROSS ALL EXCEPT FAR NORTH GEORGIA. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME FOR THE PERIOD SUNDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1158 PM EDT THU AUG 26 2010 GAZ032-270445- 1158 PM EDT THU AUG 26 2010 ...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN COBB COUNTY UNTIL 1245 AM EDT... AT 1155 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER JIM R MILLER PARK...DRIFTING SOUTH AT 5 MPH. RAINFALL AMOUNTS BETWEEN ONE AND ONE AND A HALF INCHES CAN BE EXPECTED ACROSS COBB COUNTY...INCLUDING AREAS AROUND DUE WEST...LOST MOUNTAIN PARK...JIM R MILLER PARK...WHITE WATER PARK...DOBBINS AIR RESERVE BASE...SMYRNA...MARIETTA...SIX FLAGS OVER GEORGIA... MABLETON...AUSTELL AND POWDER SPRINGS. DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL WILL REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1209 AM EDT FRI AUG 27 2010 GAZ104>106-270500- 1209 AM EDT FRI AUG 27 2010 ...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN CRISP...SUMTER AND DOOLY COUNTIES UNTIL 100 AM EDT... AT 1207 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER LILLY...DRIFTING SOUTH AT 5 MPH. RAINFALL AMOUNTS BETWEEN ONE AND TWO INCHES CAN BE EXPECTED ACROSS CRISP...SUMTER AND DOOLY COUNTIES...INCLUDING AREAS AROUND PINEHURST...DOOLING...BYROMVILLE...LILLY...RICHWOOD...DRAYTON AND VIENNA. DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL WILL REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1212 AM EDT FRI AUG 27 2010 GAZ094-095-270500- 1212 AM EDT FRI AUG 27 2010 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN HOUSTON AND PEACH COUNTIES UNTIL 100 AM EDT... AT 1207 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER MEADOWDALE...MOVING NORTH AT 10 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS HOUSTON AND PEACH COUNTIES THROUGH 100 AM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE MOSS OAK... MEADOWDALE...PERRY...FORT VALLEY...MIAMI VALLEY...LAKEWOOD... POWERVILLE...BYRON AND CENTERVILLE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1241 AM EDT FRI AUG 27 2010 GAZ055>057-270530- 1241 AM EDT FRI AUG 27 2010 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN SPALDING... HENRY AND CLAYTON COUNTIES UNTIL 130 AM EDT... AT 1235 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER LOVEJOY...MOVING NORTH AT 10 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAIN AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS SPALDING...HENRY AND CLAYTON COUNTIES THROUGH 130 AM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE ATLANTA MOTOR SPEEDWAY...HAMPTON...LOVEJOY...BONANZA...IRONDALE...JW SMITH RESERVOIR...JONESBORO...FLIPPEN...LAKE SPIVEY...EAGLES LANDING... MORROW...STOCKBRIDGE...LAKE CITY...HIDDEN VALLEY PARK AND FORT GILLEM. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1243 AM EDT FRI AUG 27 2010 GAZ056-058-068-070-071-270530- 1243 AM EDT FRI AUG 27 2010 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN PIKE... MONROE...LAMAR...SPALDING AND BUTTS COUNTIES UNTIL 130 AM EDT... AT 1241 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM HIGH FALLS STATE PARK TO WILLIAMSON... MOVING NORTHEAST AT 10 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAIN AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS PIKE...MONROE...LAMAR...SPALDING AND BUTTS COUNTIES THROUGH 130 AM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE CONCORD...LIBERTY HILL...MILNER...HILLTOP... WILLIAMSON...ZEBULON...HIGH FALLS STATE PARK...CHAPPEL MILL... ORCHARD HILL...BLOUNT...ROVER...HIGHLAND MILLS...EXPERIMENT... GRIFFIN AND INDIAN SPRINGS STATE PARK.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 123 AM EDT FRI AUG 27 2010 GAZ056>058-270615- 123 AM EDT FRI AUG 27 2010 ...SIGNIFICANT WEATHER ALERT FOR DIME SIZED HAIL AND 50 MPH WINDS IN SPALDING...BUTTS AND HENRY COUNTIES UNTIL 215 AM EDT... AT 122 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A VERY STRONG THUNDERSTORM OVER LOCUST GROVE...MOVING NORTHEAST AT 15 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 50 MPH AS IT MOVES ACROSS SPALDING...BUTTS AND HENRY COUNTIES THROUGH 215 AM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE JENKINSBURG...LUELLA... LOCUST GROVE...BLACKSVILLE...FLIPPEN...MCDONOUGH...OLA...FINCHERVILLE AND KELLEYTOWN. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
The Atlanta radar (KFFC), 39 km away, was scanning. The volume nearest the first event began at 05:27 UTC.
5 thunderstorm wind, 2 hail. Local standard time, as filed.
The public observed quarter-sized hail near McDonough.
The public reported that several trees were down in and near Duluth, especially near the Chattahoochee River.
A storm spotter observed nickel to slightly larger than nickel-sized hail east of Loganville on Bay Creek Church Road. The Walton County Emergency Management Director relayed several reports of pea-sized hail. Radar data suggests that pea to nickel-size hail likely fell further west across the county as well, coincident with several reports of thunderstorm wind damage.
The Walton County Emergency Management Director reported that a tree was down on a home near Loganville, causing damage to the structure. The Walton Electric Management Cooperative reported that a tree was down on a power line near Walnut Grove. The public reported that two trees were down approximately five miles east of Loganville. The downed trees broke a fence.
The La Grange Daily News reported that a large tree limb was blown from a tree during strong thunderstorm wind gusts causing it fall on a vehicle traveling on Broad Street near Springdale Street in La Grange. Inside the vehicle were a mother and her three children. Although none of the three children were injured, the mother had to be pulled from the vehicle and taken to a local hospital for surgery.
The Johnson County Emergency Management Director reported that a strong thunderstorm downburst, wind gusts of 60 mph or greater, blew down dozens of trees and several power lines from northeast of Wrightsville to three miles west-southwest of Wrightsville. Six homes across this path sustained minor to moderate damage from downed trees. Several trees were down and a trampoline was blown away from a residence near U.S. Highway 319 on Tucker Grove Church Road west of Wrightsville.
The Floyd County Emergency Management Director reported that five trees were blown down by a downburst from a small thunderstorm. One of the trees fell on a home, just west of Rome, causing damage to the structure.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2010Every state in 2010This day in weather historyWarnings in Georgia, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258592, 258594, 258595, 258596, 259759, 258597, 258599.